Colorado, 2011

Winter Storm in Colorado, March 7 to 8, 2011

March 7 to 8, 2011 · NWS PUB · 3 events in 3 counties and zones

A strong weather disturbance generated heavy snow accumulations of more than 8 inches across the eastern San Juan mountains and northern Sangre de Cristo mountains. The heaviest snow amount reported was 14 inches near the summit of Wolf Creek Pass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance generated heavy snow accumulations of more than 8 inches across the eastern San Juan mountains and northern Sangre de Cristo mountains. The heaviest snow amount reported was 14 inches near the summit of Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 7, 5:16 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 7, 5:16 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
516 AM MST MON MAR 7 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN SHORT CONCERN REMAINS SNOW AMOUNTS ACROSS THE AREA
THROUGH TONIGHT AS PACIFIC STORM SYSTEM CONTINUES TO MOVE TOWARDS
THE ROCKIES...

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATES
MODERATE TO STRONG WESTERLY FLOW ALOFT ACROSS THE REGION AS AN
EMBEDDED SHORT WAVE CONTINUES TO TRANSLATE ACROSS THE SOUTHERN
ROCKIES ATTM. WATER VAPOR IMAGERY ALSO INDICATING A DEVELOPING UPPER
TROUGH DIGGING ACROSS THE WEST COAST WITH A STRONG BACKSIDE JET CORE
DIVING SOUTH ACROSS THE PAC NW COAST ATTM. AT THE SFC...A 999MB LOW
ACROSS EAST CENTRAL NEW MEXICO HAS ALLOWED FOR A BACKDOOR COLD FRONT
TO MOVE ACROSS THE FAR EASTERN COLORADO PLAINS WITH GUSTY NORTHERLY
WINDS OF 20 TO 30 MPH BEING REPORTED AT LAA AND LHX ATTM. REGIONAL
RADAR AND SATELLITE DATA INDICATING SOME LIGHT SNOWFALL CONTINUING
ACROSS THE CONTDVD WITH STRATUS ACROSS NORTHEASTERN COLORADO SLOWLY
MOVING SOUTH ATTM.

TODAY AND TONIGHT...LATEST MODELS SHOWING SOME RUN TO RUN CONTINUITY
ON DEVELOPING STORM SYSTEM MOVING ACROSS THE STATE THROUGH THE
PERIOD THOUGH CONTINUE TO DIFFER ON EXACT LOCATION AND STRENGTH OF
UPPER LOW...WHICH HAS BIG DIFFERENCES ON SNOW AMOUNTS...ESPECIALLY
ACROSS THE FAR SE PLAINS TONIGHT AND TUESDAY. WITH THE STORM SYSTEM
JUST MOVING ON SHORE THIS EVENING...THE 12Z RUNS SHOULD CONTINUE TO
PIN POINT STORM TRACK. WITH THAT SAID...HAVE NOT CHANGED MUCH WITH
CURRENT FORECAST EXCEPT TO FINE TUNE SNOW AMOUNTS AND HAVE CONTINUED
TO FOLLOW THE NAM WITH ITS BETTER MODEL RESOLUTION.

MODERATE WESTERLY FLOW ALOFT BECOMES MORE SOUTHWEST THROUGH THE LATE
MORNING AND AFTERNOON AS BROAD UPPER TROUGH CONTINUES TO DIG ACROSS
THE GREAT BASIN REGION AND INTO WESTERN COLORADO BY 00Z TUE. THE
LATEST NAM THEN CONTINUES TO LIFT BROAD TROUGH ACROSS THE STATE AND
INTO WESTERN KANSAS BY 12 TUE WITH A WEAK MID LEVEL CIRCULATION
MOVING ACROSS THE SOUTHEAST PLAINS...WHERE AS THE GFS CONTINUES TO
HAVE A MORE DEFINED CLOSED LOW MOVING ACROSS NORTHERN NEW MEXICO
THROUGH 12Z TUE. LATEST ECMWF REMAINS SIMILAR TO THE NAM. AT ANY
RATE...MODELS CONTINUE TO INDICATE AMPLE MOISTURE...UVV AND UPPER
LEVEL DIVERGENCE MOVING FROM WEST TO EAST ACROSS THE AREA FROM LATE
THIS MORNING THROUGH THE LATE EVENING. THIS COUPLED WITH DEVELOPING
LOW LEVEL UPSLOPE ACROSS THE EASTERN PLAINS THROUGH THE AFTERNOON
SHOULD ALLOW FOR WIDESPREAD PRECIP TO DEVELOP ACROSS THE SW AND
CENTRAL MTS THIS MORNING AND SPREAD EAST THROUGH THE AFTERNOON AND
EVENING. THE LATEST NAM IS INDICATING SLIGHTLY LESS SFC-H7 UPSLOPE
FLOW THAN PREVIOUS RUNS...THOUGH DOES CONTINUE TO INDICATE STRONG
UPGLIDE ACROSS THE UPPER ARKANSAS VALLY THROUGH THE WET MTS AND UP
ACROSS EASTERN TELLER AND WESTERN EL PASO COUNTY...BEST SEEN ON THE
295K AND 300K ISENTROPES...FROM 00Z THROUGH 06Z BEFORE BECOMING MORE
DOWNGLIDE AFTER 09Z TUE. WITH THAT SAID...SHOULD SEE THE BEST
SNOWFALL IN THESE AREAS LATE THIS AFTERNOON AND EVENING. HAVE TRIED
TO FINE TUNE SNOW TOTALS THROUGH TONIGHT FROM 4 TO 8 INCHES ACROSS
TELLER...SOUTHERN EL PASO AND PUEBLO COUNTIES...WITH THE HIGHEST
AMOUNTS CLOSEST TO THE MOUNTAINS WHERE UPSLOPE AND UPGLIDE WILL BE
MAXIMIZED...AND LESSER AMOUNTS THE FURTHER NORTH AND EAST YOU GO.
SNOW  AMOUNTS OF 10 TO 20 INCHES STILL LOOK ON TARGET ACROSS SW AND
CENTRAL MTS AS WELL AS THE NORTHERN SANGRE DE CRISTO AND WET
MOUNTAINS....WITH 6 TO 10 INCHES ACROSS THE REST OF THE HIGHER
TERRAIN...AND THE HIGH MT VALLEYS. -MW

.LONG TERM...
(TUESDAY-SUNDAY)

...MAIN CHALLENGE IS HOW MUCH MORE SNOW...AND WIND...TO EXPECT
ACROSS THE PLAINS ON TUESDAY...

MODEL DISCREPANCIES CONTINUE WITH REGARD TO HOW THE STORM PLAYS
OUT FOR TUESDAY.  ONE SCHOOL OF THOUGHT IS THAT THE STORM SYSTEM
WILL MOVE QUICKLY INTO WESTERN KANSAS TUESDAY MORNING...WITH THE
HEAVIEST SNOWFALL SHIFTING EASTWARD WITH IT...WRAPPED UP PRETTY
TIGHTLY AROUND THE UPPER LOW CENTER.  IN THIS SCENARIO...SNOWFALL
CONTINUES OVER THE MOUNTAINS AND MUCH OF THE EASTERN PLAINS...BUT
INTENSITIES HAVE DROPPED OFF AND AREAL COVERAGE IS NOT CONTINUOUS SO
ADDITIONAL ACCUMULATIONS END UP BEING ONLY SPOTTY AND LIGHT.
HOWEVER...THERE ARE SOME BRISK NORTH WINDS OVER PARTS OF THE PLAINS
IN THIS SCENARIO...SO WHAT SNOW DOES FALL GETS WHIPPED AROUND A
BIT...RESULTING IN AREAS OF BLOWING SNOW. THIS IS THE SCENARIO
THAT THE CURRENT FORECAST IS BASED ON PRIMARILY.

THE OTHER SCHOOL OF THOUGHT IS THE ONE ENTERTAINED BY THE GFS MODEL.
THIS MODEL HAS BEEN CONSISTENTLY SHOWING A SLIGHTLY DIFFERENT TRACK
OF THE UPPER LOW THAT EVENTUALLY TAKES IT FARTHER SOUTH INTO THE
TEXAS PANHANDLE BY TUESDAY NOON...ALLOWING FOR MORE INTENSITY TO THE
SNOWFALL...FOR A LONGER PERIOD...THAN THE OTHER MODELS.  IF THIS
SCENARIO PANS OUT...THE PLAINS COULD BE HARDER HIT THAN CURRENTLY
FORECAST...AND UPGRADED OR ADDITIONAL HIGHLIGHTS MAY BE NEEDED AT
SOME POINT.  WILL HAVE TO WAIT AND SEE WHAT LATER MODEL RUNS
INDICATE AND GO FROM THERE.

IN ANY CASE...SNOWFALL SHOULD BE OVER JUST ABOUT EVERYWHERE BY
TUESDAY EVENING...WITH WARMER AND DRIER WEATHER ON THE WAY FOR THE
REST OF THE WORK WEEK.  IT CURRENTLY LOOKS LIKE THE NEXT STORM
SYSTEM TO IMPACT SOUTHERN COLORADO COULD ARRIVE IN THE MOUNTAINS
SATURDAY NIGHT...WITH PRECIPITATION CHANCES SPREADING EAST TO
THE PLAINS ON SUNDAY.  THIS SYSTEM HAS BEEN IN AND OUT OF MODEL
FORECASTS OVER THE PAST COUPLE DAYS SO CONFIDENCE IN THE TIMING...
INTENSITY...OR EVEN THE EXISTENCE OF THIS SYSTEM IS STILL HIGHLY
UNCERTAIN.  FOR NOW...LETS JUST FOCUS ON THE MILD AND DRY PART OF
THE FORECAST.  WE CAN DEAL WITH THE POSSIBLE COLD AND WET AGAIN
LATER. LW

&&

.AVIATION...VFR CONDITIONS WL BE FOUND AT THE THREE TAF SITES
THROUGH THE LATE MORNING...WITH SOME MVFR AND PATCHY IFR CIGS FOR
COS AND PORTIONS OF EL PASO COUNTY. SHOULD SEE SNOW RE-DEVELOPING
ACROSS THE CONTDVD LATE THIS MORNING...WITH MVFR AND IFR CONDITIONS
SPREADING EAST ACROSS THE I-25 CORRIDOR BETWEEN 20Z-24Z. IFR
CONDITIONS THEN EXPECTED FOR PUB AND COS THROUGH MONDAY NIGHT IN
SNOW AND FOG WITH OCCASIONAL IFR AT ALS. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
TUESDAY FOR COZ089-095-096.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
TUESDAY FOR COZ058>061-066-068.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ062-063-072-073-076>080-083-085>087.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR COZ064-065-067-069-074-075-081-082-084-088.

&&

23/50
Hazardous weather outlook, Mar 7, 6:49 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
649 AM MST MON MAR 7 2011

COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
649 AM MST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL MOVE ACROSS THE GREAT BASIN THIS
MORNING...AND THEN CONTINUE TO TRACK ACROSS SOUTHERN COLORADO
THROUGH TUESDAY MORNING. THE MOVEMENT OF THIS STORM WILL ALLOW
FOR WIDESPREAD SNOWFALL TO DEVELOP ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS LATER THIS MORNING...WITH SNOW...MODERATE TO HEAVY AT
TIMES...THEN SPREADING EAST ACROSS THE REST OF THE HIGHER TERRAIN
THROUGH THE AFTERNOON AND OUT ACROSS THE FAR EASTERN PLAINS THROUGH
TONIGHT. SNOW ACCUMULATIONS OF 10 TO 20 INCHES CAN BE EXPECTED BY
EARLY TUESDAY MORNING ACROSS THE HIGHER ELEVATIONS OF EASTERN SAN
JUAN AND LA GARITA MOUNTAINS...THE EASTERN SAWATCH AND WESTERN
MOSQUITO RANGES...AND THE NORTHERN SANGRE DE CRISTO AND WET
MOUNTAINS. SNOWFALL OF 6 TO 12 INCHES CAN BE EXPECTED ACROSS THE
SOUTHERN SANGRE DE CRISTO MOUNTAINS...THE WET MOUNTAIN VALLEY...AND
ALL OF FREMONT COUNTY AND CENTRAL AND EASTERN PORTIONS OF LAKE AND
CHAFFEE COUNTIES. ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED
ACROSS TELLER COUNTY AND THE RAMPART RANGE...AS WELL AS EL PASO AND
PUEBLO COUNTIES...WITH THE HIGHEST AMOUNTS ACROSS SOUTHERN PORTIONS
OF TELLER COUNTY AND WESTERN PORTIONS OF EL PASO AND PUEBLO
COUNTIES. SNOWFALL OF 2 TO 6 INCHES WILL ALSO BE POSSIBLE ACROSS THE
REST OF THE I-25 CORRIDOR THROUGH THE FAR SOUTHEAST PLAINS.

ICY...SNOW COVERED ROADS WITH POOR VISIBILITY IN SNOWFALL CAN BE
EXPECTED ACROSS THE AREA...WITH HAZARDOUS TRAVEL EXPECTED FROM THIS
AFTERNOON THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE OVER SOUTHERN COLORADO TUESDAY AS A
WINTER STORM SYSTEM SHIFTS INTO WESTERN KANSAS. ADDITIONAL
ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE IN MOST AREAS
WITH THE HIGHEST ACCUMULATIONS OVER THE MOUNTAINS AND THE FAR
EASTERN PLAINS.

THE NEXT STORM SYSTEM TO IMPACT SOUTHERN COLORADO COULD ARRIVE IN
THE MOUNTAINS SATURDAY NIGHT...WITH PRECIPITATION CHANCES
SPREADING EAST TO THE PLAINS ON SUNDAY. IF THIS STORM REMAINS ON
TRACK...THE MOUNTAINS COULD SEE SEVERAL INCHES OF SNOW...WITH
POSSIBLE LIGHT ACCUMULATIONS ACROSS THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY FROM LATE THIS MORNING THROUGH TONIGHT.

23/50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
March 7, 9:00 AM MST to March 8, 2:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 7, 2:00 PM MST to March 8, 6:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 7, 2:00 PM MST to March 8, 6:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293287, 293288, 293289.